Thunderstorm Wind, Crawford
- When
- July 15, 5:27 PM CST
- Where
- Crawford County, 1.47 mi SSE of Dow City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.910, -95.490
A very unstable airmass was in place over Iowa during the afternoon of the 15th into the evening hours. Temperatures warmed into the upper 80s to low 90s across the state during the afternoon, with dewpoints in the upper 60s to mid 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very unstable airmass was in place over Iowa during the afternoon of the 15th into the evening hours. Temperatures warmed into the upper 80s to low 90s across the state during the afternoon, with dewpoints in the upper 60s to mid 70s. This produced CAPE values around 4000 J/kg and lifted indices in the -8 to -13 C. range. A cold front extended east-northeast to west-southwest just north of the state, however the main focus was along old boundaries from the previous night's convection. The atmosphere was weak to moderately sheared with 25 to 35 kts of shear available. Downdraft CAPE was in the 1000 to 1200 J/kg range, with 500 to 700 J/kg available in the -10 to -30 C. layer of the atmosphere. The freezing level was relatively high at 14,100 feet, however the instability was able to overcome this. A small cluster of thunderstorms formed over west central Iowa and advanced generally east. One cell became a left-turner and produced hail up to golf ball size as it moved into Carroll County. There were spotty reports of 60 MPH winds in Crawford and Carroll Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 15, 2:18 PM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 318 PM CDT TUE JUL 15 2008 .SHORT TERM /TONIGHT/... PRIMARY FORECAST CONCERN IS COVERAGE AND MAGNITUDE OF CONVECTION TONIGHT. WAA BTWN SFC AND 700 MB HAS ERODED CAP AND MOISTURE ADVECTION BTWN SFC AND 850 MB HAS ENHANCED INCREASING INSTABILITY THIS AFTERNOON. STORMS HAVE BEGUN TO BREAK OUT ACROSS NORTHEASTERN NE WHERE INSTABILITY IS EVEN HIGHER. AS THE LOW-LEVEL WAA REACHES A STATIONARY BOUNDARY IN SD/SOUTHERN MN THUS DECREASING CINH IN THAT AREA MORE ORGANIZED STORMS ARE EXPECTED TO BREAK OUT THIS EVENING. WITH STEERING FLOW JUST NORTH OF WEST...SOME OF THE STORMS FROM NE/SD/MN WILL PROPAGATE INTO OUR AREA BY TONIGHT. SHEAR IS MARGINAL BUT SUFFICIENT FOR ISOLATED SEVERE WEATHER...PRIMARILY HAIL AND WIND...WITH THIS RISK BEING MORE OR LESS CONFINED TO NORTHERN AND NORTHWESTERN IOWA. HAVE INCLUDED SLIGHT CHANCE AND CHANCE POPS FOR THESE AREAS AS IT IS BELIEVED THAT INSTANTANEOUS COVERAGE WILL BE FAIRLY LOW...AND WILL LEAVE SEVERE STORM MENTION OUT OF THE ZONES AS ANY SEVERE STORMS ARE EXPECTED TO BE ISOLATED. .LONG TERM... THE FOCUS FROM WEDNESDAY ON WILL BE HEAVY RAIN AND FLOODING POTENTIAL ACROSS THE FORECAST AREA. THE VARIOUS MODELS AND ENSEMBLES ARE COMING INTO BETTER AGREEMENT REGARDING THE POTENTIAL FOR...LOCATION OF...AND TIME FRAME FOR THE FIRST SHOT OF HEAVY RAIN. THE LATEST ECMWF/NAM/CANADIAN AND GFSENS ALL POINT TO THURSDAY THURSDAY NIGHT INTO FRIDAY LOOKS TO BE PROBLEMATIC. WITH PWAT/S AOA 2 INCHES IN THE NORTHWEST...DEEP MOISTURE SOUNDINGS WITH TALL SKINNY CAPE AND RELATIVELY WEAK STEERING FLOW...AND CORFIDI VECTORS INDICATING POTENTIAL FOR SLOW MOVING AND/OR BACK BUILDING STORMS...ALL INGREDIENTS APPEAR PEGGED FOR A SUBSTANTIAL RAIN EVENT. INITIAL THOUGHTS ARE A GENERAL 1-2 INCH RAIN ACROSS THE NORTHWEST HALF THROUGH THE DAY ON FRIDAY...WITH LOCALLY HIGHER AMOUNTS AROUND 4 OR SO. HEAVY RAIN MAY PERSIST INTO FRIDAY NIGHT AND SATURDAY...AND GRADUALLY SPREAD SOUTHWARD ACROSS THE STATE. CONFIDENCE IN THIS SECOND ROUND OF HEAVY RAIN OCCURRING IS LOWER AT THIS TIME. WILL ISSUE HYDROLOGIC OUTLOOK (DSMESFDMX) TO HIGHLIGHT THREAT. CURRENT FLASH FLOOD GUIDANCE AND UPPER SOIL MOISTURE INDICATE WE CAN TAKE SOME PRETTY GOOD RAIN...BUT THE MORE EXTREME AMOUNTS AND/OR RAINFALL RATES WILL LIKELY LEAD TO SOME INCIDENTS OF SHORT TERM FLASH FLOODING. THERE WILL ALSO LIKELY BE SOME THREAT FOR SVR HAIL/WIND THURSDAY LATE AFTERNOON AND EVENING...AND POSSIBLY AGAIN FRIDAY INTO THE WEEKEND. THE NORTHWEST COUNTIES ARE OUTLOOKED IN SWODY3. LOOKING AHEAD...ONLY MINOR CHANGES MADE TO SUNDAY THROUGH TUESDAY. AT LEAST SOME PARTS OF THE STATE CAN EXPECT MORE CONVECTION AT TIMES THROUGH THE PERIOD...ALTHOUGH DETAILS ARE TOUGH TO PIN DOWN. WARM AND MUGGY CONDITIONS WILL PERSIST. && .AVIATION...15/18Z MAINLY VFR CONDITIONS EXPECTED THROUGH THE NIGHT...WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS PRODUCING LOWER CONDITIONS ACROSS THE NORTH AFTER MIDNIGHT. HOWEVER...LOW CONFIDENCE IN AND UNCERTAIN TIMING OF ANY SUCH STORMS PRECLUDE ADVERTISEMENT IN TAFS ATTM. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && LONG TERM...KINNEY SHORT TERM/AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT TUE JUL 15 2008 IAZ004>007-015>017-023>028-033>038-044>047-057-058-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON-GUTHRIE- 350 PM CDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...NORTH OF A LINE FROM AUDUBON TO BOONE TO WAVERLY. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE THROUGH THE EVENING WITH THE MAIN THREAT BEING WINDS OF UP TO 65 MPH AND HAIL UP TO NICKEL SIZE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS EVERY DAY FROM WEDNESDAY INTO NEXT MONDAY. WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. MOST LOCATIONS CAN EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH ISOLATED HIGHER AMOUNTS OF 4 INCHES OR MORE NOT OUT OF THE QUESTION. THE HEAVY RAIN THREAT COULD LINGER FRIDAY NIGHT INTO SATURDAY. SOME SEVERE STORMS ARE ALSO POSSIBLE...ESPECIALLY THURSDAY NIGHT THROUGH FRIDAY...MAINLY IN THE FORM OF LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. IAZ039-048>050-059>062-070>075-081>086-092>097-161100- BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 350 PM CDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTH OF A LINE AUDUBON TO BOONE TO WAVERLY. .DAY ONE...TONIGHT WIDELY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE NEAR THE INTERSTATE 80 CORRIDOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS EVERY DAY FROM THURSDAY NIGHT INTO NEXT SUNDAY. SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT THROUGH FRIDAY. LOCATIONS FROM WATERLOO THROUGH AMES TO NEAR ATLANTIC CAN EXPECT RAINFALL AMOUNTS UP TO AN INCH THROUGH THE DAY ON FRIDAY...WITH LESSOR AMOUNTS TO THE SOUTH. ADDITIONAL LOCALLY HEAVY RAINFALL IS POSSIBLE FRIDAY NIGHT INTO SATURDAY. A FEW SEVERE STORMS ARE ALSO POSSIBLE...ESPECIALLY FRIDAY INTO SATURDAY...MAINLY IN THE FORM OF LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE FRIDAY AFTERNOON INTO SATURDAY. KINNEY
The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102628, 102631, 102632, 102633, 102630, 102634, 102635, 102636, 102637.